From Philadelphia, Pennsylvania, USA:
My 14 year old son, who has had diabetes for six years, had good blood glucose control up until two years ago. About a year ago, he was admitted to the local children's hospital in DKA [diabetic ketoacidosis], and had a bad experience (with some of the staff) during this stay to the extent that he refused to return to the endocrine team there. So, we've recently switched to another endocrine team (at a different hospital).
His original endocrinologist had him on three shots and four blood checks per day; with touch-up doses if he was 'high', but this new team's approach is two shots per day (larger amounts of insulin) and my son is waking up with blood sugars of about 240-260 mg/dl [13.3-14.1 mmol/L].
My son is 5 feet 5 inches tall and weighs 118 pounds. His current regimen is 9 Regular with 20 NPH at breakfast (with a sliding scale of regular for anything about 240 mg/dl [13.3 mmol/L]), a sliding scale at lunch, if needed; and 7 Regular with 14 NPH at dinner. Does this sound right? Should I be increasing his NPH at dinner to bring down his morning blood sugar?
The "right" amount of insulin is the quantity that, when balanced with a meal plan and exercise, allows keeping the glucoses within the target range. It is not uncommon for young people with type 1 diabetes to require about one unit of insulin per kilogram of body weight, and that's where your son is now. However, teenagers often require more given all the other hormonal changes in their bodies, their growth spurt, their changes in appetite, etc. If you see consistently high glucoses upon awakening, it would seem reasonable to increase the dinner NPH.
I am sorry that your son had a bad experience with his first team. Did you discuss the specific issues? Contact the team with which you are most comfortable and relay these issues of higher readings.
[Editor's comment: Check middle-of-the-night blood sugars, and you may find he's low at night (nocturnal hypoglycemia) from the supper dose of NPH, and then having rebound hyperglycemia at dawn; moving the NPH to later in the evening will cut out the nocturnal hypoglycemia. Switching to bedtime NPH (3 shots a day) will do wonders towards fixing this possible problem (and may help even if he's not low at night!).
[Editor's comment: Your son's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System. Ask his diabetes team about it. SS]
Original posting 27 Jul 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.